It’s hard to watch a television show these days without seeing an advertisement for a product made to increase men’s libido or boost diminished energy — but the problem is, these widely advertised treatments often come with significant side effects. In the case of testosterone therapy, for example, research shows that testosterone therapy may increase the risk of a heart attack, actually doubling the risk for all men over 65 and for all men under 65 with a history of heart disease, in as few as 90 days of treatment.
Have you experienced a heart attack while or right after undergoing testosterone therapy? If so,
how do you know if the therapy caused the heart attack? What should you do about it? To help answer these questions, here’s a look at some facts:
The truth about low testosterone: A man’s testosterone levels naturally decrease as he ages — but unfortunately, despite this fact, some men are diagnosed with “low testosterone” and placed on pharmaceuticals for what is actually a normal physiologic decrease. Does a massive segment of the male population need or require treatment for low testosterone? No. In fact, testosterone therapy creates unreasonable danger for many of these men.
What is the link between testosterone therapies and heart attacks? One of the health complications that can result from testosterone therapies is a heart attack or a myocardial infarction (MI). The word myocardial means heart muscle, and in a heart attack there is a blockage or spasm of a coronary artery leading to death of heart muscle tissue. The incidence of heart attacks among the male population on testosterone therapy is as high as 30 to 40 percent.
How do I know if I should see a lawyer? If you meet the following criteria, it is likely in your best interest to consult with an attorney:
- You were on a branded (either topical or injectable) form of testosterone therapy, such as AndroGel or Testim.
- You experienced a heart attack while on or within a very short time window of discontinuing the testosterone therapy.
While it’s true that testosterone therapy is widely advertised and known, it’s also true that substantial evidence indicates these drugs increase the risk of injuries occurring. Even for a man with underlying heart disease before experiencing the attack, there is reason for concern, as he should not have been placed on a drug known to increase the risk of a heart attack. Contact an attorney to learn more about handling your situation.